Colorado, 2005

Debris Flow in Colorado, August 7, 2005

August 7, 2005 · NWS GJT · 1 event in 1 county or zone

Rainfall caused mudslides along Highway 145 west of Placerville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Rainfall caused mudslides along Highway 145 west of Placerville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 1:15 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 1:15 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT SUN AUG 7 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
MODELS STILL INDICATING SLIGHT WEAKENING OF UPPER RIDGE OVER THE
GREAT BASIN THROUGH TUESDAY. THIS SLIGHT CHANGE WILL ALLOW
MOISTURE TO INCREASE FROM THE SOUTH DURING THE NEXT COUPLE DAYS WITH
INCREASING CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS.

CONVECTION IS STARTING TO FIRE EARLY THIS AFTERNOON WITH BEST
COVERAGE OVER THE SOUTHERN CWA. EXPECT THIS TREND TO CONTINUE
THROUGH THE AFTERNOON HOURS BEFORE DIMINISHING LATE THIS EVENING.
WITH AN INCREASE IN MOISTURE AND BETTER INSTABILITY ON BOTH MONDAY
AND TUESDAY...EXPECT A CHANCE SHOWERS AND THUNDERSTORMS TO
DEVELOP EACH DAY AND LINGER THROUGH THE EVENING HOURS. THE BEST
CHANCE WILL BE OVER THE MOUNTAINS AND SOUTH. WITH WEAK FLOW ALOFT...
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THESE STORMS.
TEMPERATURES WILL BE NEAR NORMAL.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
HIGH PRESSURE SYSTEM WILL BE MOVING EAST OF THE FORECAST AREA IN THE
FIRST PART OF THE EXTENDED PERIOD.  WITH A TROUGH POSITIONED ALONG
THE WEST COAST...MONSOONAL MOISTURE WILL BE ON THE INCREASE AND
QUITE POSSIBLY COULD BE THE BEST SUBTROPICAL MOISTURE TAP OF THE
SEASON.  THE GFS SHOWS H7 MIXING RATIOS REACHING 7.5 G/KG ALONG THE
WYOMING SRN BORDER AND AS HIGH AS 10 G/KG OVER SWRN COLORADO BY
WEDNESDAY AFTERNOON.  CONVECTIVE POTENTIAL WILL BE HIGH AND STORMS
WILL BE SLOW MOVERS GIVEN LIGHT WINDS ALOFT.

WESTERLY FLOW ACROSS THE NRN INTERMOUNTAIN REGION BECOMES ENERGETIC
ON THURSDAY WITH JET ENERGY CUTTING ACROSS MONTANA AND NRN WYOMING.
IN ADDITION...THE GFS HINTS AT A SUBTROPICAL SPEED MAXIMA MERGING
WITH THE POLAR JET OVER NRN UTAH.  THE INCREASED FLOW AND POSSIBLE
DIVERGENCE ALOFT HAVE THE CAPABILITY TO ENHANCE CONVECTION FOR DEEP
ORGANIZED CONVECTION FOR LONGER LIVED STORMS FOR THE ENTIRE FORECAST
AREA.  THIS IS STILL A FEW DAYS OUT BUT WILL NEED TO BE MONITORED.
DGEX AND THE ECMWF ALSO AGREE THAT ENERGY WILL BE EJECTING EASTWARD
FROM THE WEST COAST TROUGH...BUT THERE ARE DIFFERENCES IN THE
DETAILS.

FRIDAY THROUGH SUNDAY...TROUGH AXIS WILL BE EAST OF THE FORECAST AREA
AND WILL ADVECT DRIER AIR INTO NE UTAH AND NW COLORADO.  THIS WILL
NOT BE A STRONG DRY AIR PUSH...BUT CONVECTIVE POTENTIAL WILL BE
REDUCED EACH DAY.  BUT THE SUBTROPICAL MOIST AND UNSTABLE AIR MASS
WILL REMAIN OVER THE SRN ZONES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

MPM/PF
Hazardous weather outlook, Aug 7, 4:45 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN AUG 7 2005

COZ001>014-017>023-UTZ022>025-027>029-081300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER
MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND
EVENING. A FEW OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO
NEAR 40 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. RAPID RUNOFF FROM
THE HEAVY RAIN PRODUCING THUNDERSTORMS COULD LEAD TO LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN AREAS WHICH HAVE RECEIVED HEAVY
RAIN THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
OR RAINFALL RATES OF AN INCH AN HOUR OR GREATER.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Northwestern San Juan Mountains

When
August 7, 3:45 PM MST to 4:30 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471564.